News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: CYP3A4 enzyme: SJW contraindicated with EVERYTHING


 AnxiouSteve - Wed Nov 26, 2008 1:46 am

Hi all.

About 6 weeks ago, I came down with a bit of an Anxiety Disorder, which initially mostly manifested as Health Anxiety, but after seeing my neurologist is now mostly General Anxiety and perhaps some Depression.

I've seen a psychiatrist who is treating me with 112.5mg of Seroquel (75mg PM / 37.5mg AM) and .25mg Xanax (.25mg / day down from as much as 1mg / day when this started).

This week I've also started taking 100mg 5-htp (I know there is little evidence for efficacy, but there is some), 1g Valerian Extract PM, 3 * 100mg Kavalactone, and 3mg Melotonin PM on my own volition. I tried to go over this with my Pyschiatrist, but he is the kind that only works or answers the phone one day per week, and I see him biweekly now.

(I'm not afraid of my Rx'ed meds. I didn't believe in 'Herbal Remedies' 7 weeks ago, but when the house is on fire idealism goes out the window, and everyone grabs a hose)

I was originally Rx'ed Paxil, but I didn't want to take it as between the initial side effects, possible long term side effects, and the possible SSRI Discontinuation Syndrome I felt like it could draw out what I'm hoping is an acute problem. Indeed I'm already a lot better than pre-neurologist.

I saw my psychiatrist after seeing my neurologist and getting a clean bill of health, so I was in a good mood, and he agreed Paxil might be a bit much and said I didn't have to take it.

I do think I need something for what might be mild depression, though. I just think Paxil is like killing a housefly with a bazooka, and Seroquel won't address any possible Serotonin issues.

I want to take Saint John's Wort, but it is contraindicated with EVERYTHING because it is a CYP3A4 inducer, and can lower the plasma levels and half-lives of literally a majority of the pharmaceuticals in existence.

For instance, Xanax's half life and plasma levels are reduced by half, and that is one of the few psychoactive drugs that I can find studies for.

Another example: Since I can't be on Xanax forever anyway I was thinking of completing the benzo-wean by switching to Valium. Valium is apparently only partially (vs. primarily) metabolized by CYP3A4, or so some page on the internet said. So, perhaps I could take the SJW with Valium, and expect only a 25% or less reduction in potency, for all I know.

Another example: I was thinking I could deal with Buspar, and since Buspar usually works best with an SSRI I thought it might work synergistically with SJW. However, once again Buspar is primarily metabolized by CYP3A4, so for all I know it's efficacy will be halved, or worse.

How much of a problem is this???

I can find no studies as to Buspar or Valium with SJW, however there is a single case study where Buspar + SJW induced Serotonin Syndrome, so that certainly confounds things a bit.

As of right now, I think what I wand to discuss the following with my psychiatrist:

#1 Switch Xanax to Valium... I hear this is pretty common when coming off of Xanax, anyway, and while I don't think I'm ready to discontinue all anxiolytics, I want to be off Xanax ASAP. I just like it too much for 4 hours then want it too much for another 20. Also, as I mentioned I heard Valium is only partially metabolized by CYP3A4, so I'm hoping SJW won't affect it too much.

#2 Start Buspar... One case study of Serotonin Syndrome doesn't scare me, and what have I got to lose but money if the SJW renders the Buspar ineffective. Also, Buspar is a mild anxiolytic in and of itself.

#3 Start St. John's Wort... Paxil is the strongest SSRI with the worst discontinuation depending on who you ask. Everyone else says it's the 2nd best/worst. I just don't want to take it. SJW has been studied extensively, is Rx in some countries, is considered safe, and has little to no side-effects.

#4 Keep taking Seroquel... I don't think it would be prudent to discontinue Seroquel after only 3 weeks. For all I know it may be more responsible for my improvement than I give it credit for. Hoover, once again, Seroquel is primarily metabolized by the CYP3A4 enzyme, so I might even need to increase dosage.

First of all, I'd like to thank in advance anyone who read all that.

Second of all, I'd appreciate very much any feedback, especially in the form of suggestions for or opinions of my current and proposed regimens.

Thanks very much.
 John Kenyon, CNA - Sat Dec 20, 2008 9:54 pm

User avatar Hi there -

I think you may be overthinking the problem. First, the anxiety problem does seem to be acute, but that's difficult to know. It's not there, then it is. It's less likely for it to just go away the way it arrived. Xanax isn't an ideal drug to manage anxiety, since it is really designed as a short-term "rescue" drug to abort panic attacks. However, if you "like" Xanax, you'd likely love Valium, which has an even greater potential for dependency. Buspar is a good medication for GAD in many cases, and there's virtually no dependency potential. It works by itself or as well in combination with an SSRI, so if it's effective for you, it's probably the best deal.

As for depression, if you're diagnosed with it (by a psychiatrist or psychologist and not by your self), then Paxil is a fine drug for many people, and if the depression is low-grade, then one would simply start at a low dose of Paxil (and, if needed, titrate upward til an effective dosage is determined). Doing it this way also reduces the potential for it (or any other SSRI) to aggravate the known anxiety symptoms, which sometimes can happen if the patient is already having coexisting anxiety and depression.

I'd avoid the self-medication, as well as self-diagnosis, even with seemingly harmless herbal remedies, as they are not regulated, so are very difficult to dispense effectively. I'm not at all anti-alternative medicine, but I am very opposed to self-diagnosis and treatment. While it's great to be informed, psychopharmacology is a far too complex field for a layman to jump into without medical supervision.

By all means, if your doctor is willing, give the Buspar a trial. It sometimes works well with GAD (although not very well at all with panic attacks). If you like the Xanax too much, simply wean off it -- you don't need a substitute benzo to do this -- by slowly and consistently halving the dose. If you're unable to do this on your own, clonazepam is probably a better withdrawal aid.

I hope this is helpful to you. Good luck with this, and please keep your psychiatrist in the loop when deciding to experiment with any medication, including herbal remedies. Best of luck to you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here